Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Small child, cough, congestion, bronchitis. Taking azithromycin, severe rashes. Side effects of medication?

I took my 5 year old son to the doctor this morning for severe cough, congestion, chills, and low grade fever. I was told he had bronchitis and an upper respiratory infection. They perscribed him liquid Azithromycin , which he took 3 hours ago. I just noticed a rash all over his chest, neck, back, groin , and legs (red pinpoint sized dots). I m guessing this is a reaction to the medication. Do I need to take him to an ER, or call the doctor in the morning? Thanks!!!
Asked On : Fri, 18 Jan 2013
Answers:  3 Views:  75
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pediatrician 's  Response
Hi Mrs. Alifahning,
Thank you for posting your query on and giving us this opportunity to clarify your doubts.
Well, azithromycin is notorious to cause skin rashes, specially if he is already predisposed to allergies. But do not worry, if the rash is not increasing in size and not disturbing him, he should be okay. If there is any breathing difficulty or swelling you see anywhere on his body(specially the lips, legs, face,etc) you might have to rush to the ER. In any other case, you can see your doctor tomorrow and he will need some kind of anti-histaminic and change of the drug.
The rash can also be a part of the illness , since many viral infections in children are known to cause such kind of a rash.So, just keep a watch on the warning signs i just told you and if in doubt its always better to see the doctor. Kindly do not give the next dose of azithromycin before seeing the doctor.
Hope i have helped you to clarify your doubts and i will be always available in case of further doubts. Take care and stay healthy.
Answered: Fri, 18 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Pediatrician Dr. Synthyia Bhagat's  Response
Thanks for your query.
Have you given azithromycin for the first time?
Rashes over the body could be a part of disease process or allergic reaction to medicine,
I suggest you to take him to ER for proper evaluation and the meantime apply calamine lotion over rashes 3 to 4 times a day.

Wishing your son good health.
God bless
Answered: Fri, 18 Jan 2013
I find this answer helpful
Pediatrician Dr. E Venkata Ramana's  Response
Feb 2013
Thank you for your query,
This rash could be a part of the spectrum of the present upper respiratory infection or due to a drug reaction.
If child is active, hydration is good nothing to worry about the rash. In mean time you can apply calamine lotion over the rash for soothing effect.
Review with your Pediatrician in the morning and follow his advise.
Hope i have answered your query.
Answered: Fri, 18 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor